Thunderstorm Wind, Sedgwick
- When
- April 18, 1:51 AM CST
- Where
- Sedgwick County, Wichita
- Measured
- 62 kt (71 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.700, -97.333
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 17, 2:25 PM CST, 11 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 325 PM CDT WED APR 17 2002 MAIN FCST CONCERNS: POTENTIAL FOR SEVERE CONVECTION TONIGHT AND THEN THURSDAY AFTERNOON AND NIGHT. GENERALLY FOLLOWING THE ETA MODEL FOR THIS RUN, ALTHOUGH WL TREND SLIGHTLY SLOWER WITH THE NEXT COLD FRONT TIMING INTO THE FCST AREA, EXPECTING IT TO ARRIVE SOMETIME THURSDAY EVENING. TONIGHT: POTENTIAL FOR SFC-BASED CONVECTION TO FIRE JUST EAST OF DRYLINE FROM CNTRL KS SWD THRU WRN OK IN MODERATE TO STRONGLY UNSTABLE ATMOSPHERE. INITIAL THOUGHTS ARE THAT LOW LVL CONVERGENCE WL BE BETTER IN WRN OK LATE THIS PM/EVE ALLOWING STORMS TO FIRE THERE. 0-6 KM MEAN WINDS SUGGEST A FEW STORMS COULD REACH S-CNTRL KS. LOCAL HAZARDOUS WX OUTLOOK DETAILS THREATS. OVERNIGHT, POTENTIAL EXISTS FOR ADDITIONAL T-STORMS BECOMING MORE ELEVATED WITH HAIL THREAT. WL MAINTAIN 20/30 POPS AREAWIDE. WENT ABOVE THE WARMER MAV...AND CONSIDERABLY ABOVE THE FWC GIVEN BREEZY S WINDS/HIER DWPTS. THURSDAY/THURSDAY NIGHT: INITIAL PIECE OF ENERGY LIFTS OUT OF WRN U.S. UPR TROF...INTO THE NRN PLAINS. THIS WL SEND A FAIRLY STRONG COLD FRONT SEWD TOWARD KANSAS. ATMOSPHERE WL BECOME VERY UNSTABLE...WITH SFC DRYLINE SETTING UP SOMEWHERE FM CNTRL KS SWD INTO S-CNTRL KS, AND HIGHS OF 85-90. MODELS APPEAR TO UNDERPLAY SFC DWPTS AND OVERALL INSTABILITY. WL PROBABLY BE A TRIPLE PT FORMING SOMEWHERE IN CNTRL KS JUST AHEAD OF COLD FRONT WHICH SHOULD BE COMING IN DURING THE EVENING. WOULD ANTICIPATE LOW LVL WINDS BACKING A BIT MORE THAN CURRENT MODEL INDICATIONS, WHICH WL ACT TO INCREASE 0-3 KM SHEAR. IN ADDITION, UPR LVL JET STREAK OF AOA 100 KTS WL BE OVER KS. THUS, THINKING ISOLD-WDLY SCT SUPERCELLS WL INITIATE LATE PM OR EARLY EVE, WITH ACTIVITY THEN MERGING/CONGEALING INTO CLUSTERS OR MORE LIKELY A LINEAR MCS ALONG FRONT DURING EVENING HRS, AS 925-850 SRLY LOW LVL JET KICKS IN. WL KEEP 50-60 PCT POPS GOING FOR THURS NIGHT. FRIDAY: FRONT SURGES SWD OUT OF KS WITH BREEZY NRLY WINDS FINALLY ADVECTING COOLER AND SOMEWHAT DRIER AIR IN. CONSIDERABLE CLOUDS TO PERSIST ESP IN SRN ZONES CLOSER TO 850 FRONT. WL MAINTAIN 20-40 POPS FROM NW-SE BUT CNTRL KS WL PROBABLY DRY OUT BY PM. HIGHS SHOULD BE CONFINED TO THE 60S PER CURRENT FCST, AFTER ASSESSING LOW LVL THICKNESSES AND EXTENT OF CLOUDS AND COLD AIR ADVECTION. PRECIP CHANCES LOOK DOUBTFUL FRI NIGHT/SATURDAY GIVEN HOW FAR THE AVN PUSHES THE COLD FRONT. WL MAINTAIN 20 POPS MOSTLY TO BLEND IN WITH SURROUNDING OFFICES. LOWERED MINS SLIGHTLY ESPECIALLY UP IN CNTRL KS WHERE SOME BREAKS IN CLOUDS PSBL. OTHERWISE KEPT HIGHS AROUND 60 TO MID 60S SAT. SUN-WED: MEDIUM RANGE MODELS CONTINUE TO DIFFER WITH SOLUTIONS FOR THIS WEEKEND, WITH RESPECT TO THE UPR TROF EJECTING OUT OF THE SWRN STATES SUNDAY, AND HOW FAR S THE FRONT WL GET. THE FRONT OF CONCERN IS THE ONE COMING IN THURSDAY NIGHT/FRIDAY. THE LATEST SHORT RANGE MODELS SUPPORT THE FURTHER S FRONTAL POSITIONING ON THE AVN/MRF SAT-SUN AS THE TROF LIFTS OUT. HOWEVER, ACCORDING TO THE NCEP CENTRAL CLUSTER EXTENDED DISCUSSION, HIER UPR HEIGHTS IN THE ERN U.S. RIDGE MAY FAVOR THE TROF LIFTING OUT A BIT FURTHER N THAN THE MRF. SO WOULD ACTUALLY LEAN WITH THE 00Z UKMET WHICH DID NOT LIFT THE FRONT AS FAR N AS THE ECMWF/CANADIAN BUT HAS ITS UPR TROF LIFTING OUT MORE NEUTRAL/NEG TILTED AND MORE SIMILAR TO THE ECMWF. SO WILL KEEP A CHANCE OF SHOWERS/T-STORMS GOING SUNDAY 30/40% MNLY SRN ZONES FOR NOW. OTHERWISE ONLY MODEST CHANGES TO TEMPS. PLANNING TO DROP PRECIP CHANCES OUT OF FCST MONDAY WITH SHORTWAVE RIDGING BEHIND EXITING UPR TROF. NEXT UPR TROF DIGS INTO THE NRN/CNTRL PLAINS FM THE PACIFIC NW TUESDAY...WITH AN ASSOCIATED COLD FRONT. THIS WOULD SUPPORT A CHC OF SHOWERS/T-STORMS. FCSTID = 9 ICT 68 90 55 65 / 30 20 60 30 HUT 67 90 52 64 / 30 20 60 30 EWK 68 90 54 64 / 30 20 60 30 EQA 68 91 55 65 / 30 20 60 30 WLD 67 90 58 66 / 30 20 60 30 RSL 64 90 45 60 / 30 20 50 20 GBD 65 90 48 61 / 30 20 50 20 SLN 67 90 50 63 / 30 20 60 20 MPR 68 90 54 64 / 30 20 60 30 CFV 67 86 62 68 / 20 20 70 40 CNU 68 86 58 68 / 20 20 70 30 K88 68 86 57 68 / 20 20 60 30 .ICT... KS...NONE.
KSZ067-068-082-083-091-092-180400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1027 PM CDT WED APR 17 2002 ...SEVERE THUNDERSTORM WATCH NUMBER 105 HAS BEEN CANCELLED... THUNDERSTORMS THAT BROUGHT SEVERE WEATHER TO PORTIONS OF SOUTH CENTRAL KANSAS...HAVE MOVED NORTH OF THE AREA. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE IN SOUTH CENTRAL KANSAS LATER TONIGHT...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. THEREFORE...SEVERE THUNDERSTORM WATCH NUMBER 105 HAS BEEN CANCELLED FOR RENO...HARVEY...KINGMAN...SEDGWICK...HARPER...AND SUMNER COUNTIES.
TOPWRKICT AP4
TTAA00 KICT TTAA00
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1250 AM CDT THU APR 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0815 PM 1 W SAXMAN KS 0.75 INCH HAIL
04/17/02 RICE REPORTED BY THE PUBLIC
0827 PM GREAT BEND KS 0.75 INCH HAIL
04/17/02 BARTON REPORTED BY AN AGTAP SPOTTER
0828 PM ZENDA KS 1.00 INCH HAIL
04/17/02 KINGMAN REPORTED BY A TRAINED SPOTTER
0828 PM 6 W MCPHERSON KS 0.75 INCH HAIL
04/17/02 MCPHERSON REPORTED BY AN AGTAP SPOTTER
0830 PM ZENDA KS 1.75 INCH HAIL
04/17/02 KINGMAN REPORTED BY A TRAINED SPOTTER
0830 PM 1 SW WILLOWDALE KS 1.75 INCH HAIL
04/17/02 KINGMAN REPORTED BY A TRAINED SPOTTER
0831 PM 2 W MCPHERSON KS 0.88 INCH HAIL
04/17/02 MCPHERSON REPORTED BY THE EOC
0837 PM 1 N MCPHERSON KS 0.75 INCH HAIL
04/17/02 MCPHERSON REPORTED BY THE PUBLIC
0838 PM TURON KS 1.75 INCH HAIL
04/17/02 RENO REPORTED BY AN AGTAP SPOTTER
0845 PM 5 SW KINGMAN KS 0.75 INCH HAIL
04/17/02 KINGMAN REPORTED BY AN AGTAP SPOTTER
0848 PM 2 NE HOISINGTON KS 0.75 INCH HAIL
04/17/02 BARTON REPORTED BY AN AGTAP SPOTTER
0857 PM 8 W PRETTY PRAIRIE KS 1.00 INCH HAIL
04/17/02 RENO REPORTED BY AN AGTAP SPOTTER
0917 PM ALDEN KS 0.75 INCH HAIL
04/17/02 RICE REPORTED BY LAW ENFORCEMENT
0922 PM 2 W ALDEN KS 0.75 INCH HAIL
04/17/02 RICE REPORTED BY AN AGTAP SPOTTER
0928 PM 2 SE PARTRIDGE KS 1.25 INCH HAIL
04/17/02 RENO REPORTED BY THE EOC
HYSELLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
105 AM CDT THU APR 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0930 PM STERLING KS 1.00 INCH HAIL
04/17/02 RICE REPORTED BY A TRAINED SPOTTER
0935 PM 1 N PARTRIDGE KS 1.75 INCH HAIL
04/17/02 RENO REPORTED BY THE EMERGENCY MANAGER
0940 PM 1 S STERLING KS 0.88 INCH HAIL
04/17/02 RICE REPORTED BY A TRAINED SPOTTER
0945 PM HUTCHINSON KS 1.00 INCH HAIL
04/17/02 RENO REPORTED BBY A TRAINED SPOTTER
0946 PM HUTCHINSON KS 1.00 INCH HAIL
04/17/02 RENO REPORTED BY THE PUBLIC
1010 PM WINDOM KS 0.75 INCH HAIL
04/17/02 MCPHERSON REPORTED BY A TRAINED SPOTTER
1015 PM 1 W MCPHERSON KS 1.00 INCH HAIL
04/17/02 MCPHERSON REPORTED BY LAW ENFORCEMENT
1025 PM 5 S MARQUETTE KS 0.75 INCH HAIL
04/17/02 MCPHERSON REPORTED BY A TRAINED SPOTTER
1032 PM 4 NW HOLYROOD KS 1.00 INCH HAIL
04/17/02 ELLSWORTH REPORTED BY AN AGTAP SPOTTER
1040 PM 3 SW LINDSBORG KS 1.00 INCH HAIL
04/17/02 MCPHERSON REPORTED BY A TRAINED SPOTTER
1040 PM 4 S LINDSBORG KS 1.75 INCH HAIL
04/17/02 MCPHERSON REPORTED BY THE EMERGENCY MANAGER
1050 PM 8 SE LINDSBORG KS 0.75 INCH HAIL
04/17/02 MCPHERSON REPORTED BY AN AGTAP SPOTTER
1055 PM ELLSWORTH KS 0.75 INCH HAIL
04/17/02 ELLSWORTH REPORTED BY LAW ENFORCEMENT
1110 PM 12 NW DURHAM KS 0.75 INCH HAIL
04/17/02 MARION REPORTED BY THE PUBLIC
1113 PM 1 S SALINA KS 0.75 INCH HAIL
04/17/02 SALINE REPORTED BY LAW ENFORCEMENT
1120 PM 10 N ELLSWORTH KS 1.00 INCH HAIL
04/17/02 ELLSWORTH REPORTED BY THE PUBLIC
1128 PM 10 NE ELLSWORTH KS 0.88 INCH HAIL
04/17/02 ELLSWORTH REPORTED BY KSNW TV. REPORT WAS IN
THE EXTREME NORTHEAST PORTION OF
ELLSWORTH COUNTY
HYSELLThe Wichita radar (KICT), 11 km away, was scanning. The volume nearest the first event began at 07:49 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5303740.